Antidepressant Medication Risk

People being treated for depression later in life often have additional conditions—such as diabetes or hypertension—that require medications. When some of these medications are taken with antidepressants, serious problems may arise.

Even some antidepressant combinations can be dangerous. For example, combining antidepressants that increase blood levels of the neurotransmitter serotonin—which include selective serotonin reuptake inhibitors (SSRIs) and selective serotonin/norepinephrine reuptake inhibitors (SSNRIs)—has the potential to produce serotonin syndrome.

Antidepressant combinations are sometimes necessary to treat severe depression—but they require careful monitoring by the physician and patient.

Symptoms of Serotonin Syndrome

This condition causes

  • altered mental status,
  • neuromuscular abnormalities and
  • dysfunction of the autonomic nervous system, which controls involuntary reflexes that affect breathing, heart rate, blood pressure and the digestive tract.

Most cases of serotonin syndrome begin within six hours of a change in medication or the start of a new medication. Seek medical attention right away if you experience

  • agitation or restlessness,
  • diarrhea,
  • fast heartbeat,
  • hallucinations,
  • increased body temperature,
  • loss of coordination,
  • nausea,
  • overactive reflexes,
  • rapid changes in blood pressure,
  • and vomiting.

Medications that Increase Risk for Serotonin Syndrome

Serotonin syndrome is of greatest concern for patients taking monoamine oxidase (MAO) inhibitors. These patients should absolutely avoid taking other antidepressants because of the risk of potentially fatal interactions.

Another dangerous combination to avoid is taking a tricyclic antidepressant with other tricyclics. Combining serotonin-boosting antidepressants with other medications that elevate serotonin levels can also lead to serotonin syndrome.

These medications include:

  • the Parkinson’s drug selegiline (Eldepryl)
  • antibiotics such as erythromycin (Erythrocin) and linezolid (Zyvox)
  • anti-psychotic medications such as risperidone (Risperidol) and olanzapine (Zyprexa)
  • pain relievers such as meperidine (Demerol) and tramadol (Ultram)
  • migraine medications such as sumatriptan (Imitrex), naratriptan (Amerge), rizatriptan (Maxalt) and zolmitriptan (Zomig)
  • antiretroviral therapy for HIV
  • lithium (Eskalith and Lithobid)
  • dextromethorphan (Delsym)
  • St. John's wort
  • amphetamines

Recreational drugs, such as ecstasy and LSD, have also been associated with serotonin syndrome.

Publication Review By: Karen L. Swartz, M.D.

Published: 19 Jun 2013

Last Modified: 19 Jun 2013